MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC PROVENA CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS POWERPICC PROVENA CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number N/A
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of recs1790 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported that after unsuccessful attempts to position catheter in the svc, the catheter was retracted and became resistant.Repositioning of patient arm allowed removal of the catheter in its entirety, however, during removal of the wire, noticed the distal portion was almost severed/sheared off.Md was notified and xrays performed.There was no evidence of retained foreign bodies.
 
Additional Manufacturer Narrative
H11:section a through f - the information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of recs1790 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a damaged stylet was confirmed.The product returned for evaluation was one segment of tls stylet.The sample was received with a catheter guillotine.Blood residue was evident throughout the stylet section, which terminated just proximal of the polyimide region.The proximal end of the stylet was stuck in the cut hole of the guillotine.Microscopic inspection of the proximal end of the stylet revealed a glossy surface consistent with a sharp instrument cut.Corresponding damage was observed in the blade of the guillotine.Multiple kinks were observed along the length of the stylet segment.The stylet tip was received in two segments which shared a complete break between magnets approximately midway along the length of the polyimide tubing.The distal segment included the manufactured tip.Microscopic inspection of the sample revealed polyimide deformation at the multiple kink sites.The tubing exhibited deformation, discoloration, buckling and an elliptical cross-section at the break site.The core wire protruded from the tubing of both segments near the break site.Inspection of the break in the core wire revealed a granular fracture surface.Material necking was observed in the vicinity of the break.The break in the stylet was consistent with damage initiated by kinking the stylet between magnets and subsequently exposing the stylet to tensile (pulling) stress.The abundant kinking and stylet deformation were consistent with attempted stylet advancement against resistance without the support of the catheter and can occur if the stylet is advanced beyond the end of the trimmed catheter prior to device insertion.While conditions related to insertion may have contributed to the observed stylet damage, an internal investigation is ongoing to identify additional potential contributing factors.The product ifu states ¿warning: ensure that the stylet tip does not extend beyond the trimmed end of the catheter.Extension of the stylet beyond the catheter end, combined with kinking and excessive forces, may result in vessel damage, stylet damage, difficult removal, stylet tip separation, potential embolism and risk of patient injury.¿ a lot history review (lhr) of recs1790 showed no other similar product complaint(s) from this lot number.

Brand Name
POWERPICC PROVENA CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key7954435
Report Number3006260740-2018-02869
Device Sequence Number203747
Product Code LJS
UDI-Device Identifier00801741112720
UDI-Public(01)00801741112720
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K053501
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberS1385108D
Device Lot NumberRECS1790
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2018
Event Location Hospital
Initial Date Received by Manufacturer 09/17/2018
Supplement Date Received by Manufacturer11/27/2018
11/27/2018
Initial Report FDA Received Date10/10/2018
Supplement Report FDA Received Date01/03/2019
01/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1